While hearing problems are often related to advancing age and long-standing ear infections, some medications or conditions may be to blame for your symptoms. While most of these causes are temporary, some may lead to permanent hearing loss, necessitating the need for listening devices. If you take any of the following medications or have chronic health conditions, see your primary care physician or audiologist if you experience hearing loss:
Aspirin is taken by millions of people everyday to manage pain and inflammation and help reduce the risk for heart attacks, strokes, and blood clots. While considered safe for daily use when taken under the supervision of a physician, aspirin can cause significant side effects.
In addition to a heightened risk for bleeding and stomach ulcers, daily use of aspirin can lead to a condition known as ototoxicity. In addition to aspirin, other drugs that can lead to ototoxicity include loop diuretics, which are used in the treatment of certain cardiovascular and kidney diseases, and certain antibiotics.
In addition to tinnitus, or ringing in the ears, dizziness, vertigo and hearing loss can be caused by aspirin. While discontinuing aspirin may help eliminate some of the symptoms of ototoxicity, hearing loss may be permanent. If your doctor recommended that you take a daily aspirin to help prevent a heart attack or stroke, never stop taking it abruptly. Aspirin has powerful blood-thinning capabilities, and if you stop taking it, your risk for a blood clot may increase.
If you take antihistamines to manage your allergy symptoms, you may develop temporary hearing loss. Antihistamines have a dehydrating effect on the mucus membranes, and may lead to extensive dryness inside the ear canal. This can cause irritation and inflammation, and may also cause extreme itching.
If you vigorously scratch the inner ear canal, abrasions can develop which may lead to infection and further hearing loss. If you take antihistamines, drink plenty of water to help stave off dehydration so that the insides of your ears won't dry out.
Acid reflux can cause heartburn, a dry cough, chest discomfort, and wheezing. It can also cause nasal and ear congestion, especially if stomach acid reaches up into your throat. When this occurs, an inflammatory response develops and can cause persistent nasal stuffiness and Eustachian tube dysfunction.
This condition can cause decreased hearing, dizziness, buzzing in your ears, and inflammation of the lining of the ear tubes. Managing your acid reflux by monitoring your diet, maintaining a healthy weight, and taking your prescribed medications can help improve both your digestive complaints and ear symptoms.
If you notice a change in your hearing, see your health care provider. Hearing tests may reveal a deficit, and if your doctor determines that your hearing problem is permanent, a hearing aid or other listening devices may be recommended.Share
14 December 2015
Seniors are like any other specialized group of people. They need services specific to their needs. Everything from nutrition to housekeeping to travel is different for seniors, and the services they receive should reflect that. I am a mental health care provider, and I work exclusively with people over the age of 65. My goal is to help educate the general population about the special needs of seniors and to inspire people to make their homes, businesses and lives more acceptable to the older generations. Seniors deserve our care and attention, and I hope that I can show others how to provide it.